Skip Navigation LinksHome > June 2008 - Volume 28 - Issue 2 > Intracranial Hypertension in a Patient Using Topical Adapale...
Journal of Neuro-Ophthalmology:
doi: 10.1097/WNO.0b013e318175c9da
Letters to the Editor

Intracranial Hypertension in a Patient Using Topical Adapalene

Givre, Syndee J MD, PhD*; Fleischman, David BS†

Free Access
Article Outline
Collapse Box

Author Information

*Departments of Ophthalmology and Neurology University of North Carolina Chapel Hill, North Carolina givre@med.unc.edu; †Drexel University College of Medicine Philadelphia, Pennsylvania

Intracranial hypertension has been associated with orally and parenterally but not topically administered vitamin A and retinoid-derivative medications (1-3). We report the case of a young mildly overweight woman who developed intracranial hypertension 7-8 weeks after beginning treatment with topical adapalene (Differin Gel, 0.3% and 0.1% product inserts), a naphthoic acid derivative with potent retinoid and comedolytic action that is prescribed as a topical preparation for treatment of acne (4,5).

A 23-year-old woman presented to her primary care physician with 1 week of severe headaches and neck stiffness. Other than acne, she had no previous or current medical problems and denied remote headaches. The only medication she used was 0.1% adapalene, a topical gel prescribed for acne one time per day for 7-8 weeks before the onset of her symptoms. Her height was 64.75 inches and her weight was approximately 155 pounds. In the past year, she had gained between 10 and 20 pounds. Bilateral optic disc edema had been found by her optometrist. Results of brain MRI were unremarkable.

Nine weeks after the onset of symptoms she was examined in our neuro-ophthalmology clinic. She had discontinued adapalene 1 week before the appointment after reading on the Internet of its similarities to other medications that may cause intracranial hypertension. Visual acuity was 20/20 in both eyes. Confrontation visual fields, extraocular motility, slit-lamp examination, pupils, and intraocular pressures were normal. Both optic discs were swollen (Fig. 1). The fundi were otherwise normal. Results of automated threshold perimetry (SITA standard 30-2) performed 1 week earlier by the optometrist were normal. Lumbar puncture performed in the left lateral decubitus position disclosed an opening pressure of 480 mmH2O. Cerebrospinal fluid constituents were normal. Because the patient's symptoms had been improving, she was followed without further intervention.

Fig. 1
Fig. 1
Image Tools

At a follow-up visit 6 weeks later, the patient was asymptomatic and the optic disc edema had diminished. At a second follow-up visit 10 weeks after that, she remained asymptomatic, and the optic disc edema had diminished further (Fig. 2). Results of automated threshold perimetry (SITA standard 24-2) were again normal.

Fig. 2
Fig. 2
Image Tools

The prompt resolution of signs and symptoms after discontinuation of adapalene suggests that this topical medication contributed to the patient's high intracranial hypertension. A confounding factor is that the patient was overweight, a typical finding in the idiopathic form of intracranial hypertension. Although it is delivered topically, this agent may achieve detectable serum levels with a mean half-life of 17.2 ± 10.2 hours and should be viewed as a potential contributor to intracranial hypertension.

Syndee J. Givre, MD, PhD

Departments of Ophthalmology and Neurology, University of North Carolina, Chapel Hill, North Carolina, givre@med.unc.edu

David Fleischman, BS

Drexel University College of Medicine, Philadelphia, Pennsylvania

Back to Top | Article Outline

REFERENCES

1. Jacobson DM, Berg R, Wall M, et al. Serum vitamin A concentration is elevated in idiopathic intracranial hypertension. Neurology 1999;53:1114-8.

2. Fraunfelder FW, Fraunfelder FT. Evidence for a probable causal relationship between tretinoin, acitretin, and etretinate and intracranial hypertension. J Neuro-ophthalmol 2004;24:214-6.

3. Friedman DI. Medication-induced intracranial hypertension in dermatology. Am J Clin Dermatol 2005;6:29-37.

4. Shroot B, Michel S. Pharmacology and chemistry of adapalene. J Am Acad Dermatol 1997;36:S96-S103.

5. Bikowski JB. Mechanisms of the comedolytic and anti-inflammatory properties of topical retinoids. J Drugs Dermatol 2005;4:41-7.

Cited By:

This article has been cited 1 time(s).

Expert Opinion on Drug Metabolism & Toxicology
Spotlight on adapalene
Pierard, GE; Pierard-Franchimont, C; Paquet, P; Quatresooz, P
Expert Opinion on Drug Metabolism & Toxicology, 5(): 1565-1575.
10.1517/17425250903386269
CrossRef
Back to Top | Article Outline

© 2008 Lippincott Williams & Wilkins, Inc.

Login